Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
131 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes thick white vaginal discharge?

Answered by
Dr.
Dr. Deepti Verma

OBGYN, Maternal and Fetal Medicine

Practicing since :2009

Answered : 5068 Questions

default
Posted on Tue, 5 May 2015 in Women's Health
Question: I have had a white discharge with no odor and have had diflucan. I have used the water works vaginal cleansing system and at first it seemed better for a bit. I got a cracked tooth and started antibiotics. Again l prescribed diflucan for still having discharge. I lost the second dosage pack of the second round. After losing it I got over the counter cream insert. Then a couple weeks later I got my teeth pulled and they put me on methylprednisone and antibiotics again. This all in about a month. I have checked myself now I still have discharge and it white with a metallic smell. I notice it changed after using the cleansing system so stopped using it but I notice a slight metallic smell after using and didn't think of anything till I noticed a thick film and discharge on the side of my vagina and vagina wall. Then that is when I got on the second round. Since then that was when got my teeth pulled and been on methylprednisone and antibiotics for the secone time. Help me! What is going on?
doctor
Answered by Dr. Deepti Verma 45 minutes later
Brief Answer:
Possibly fungal infection

Detailed Answer:
Hi XXXXXX, I have gone through your question and understand your concerns. White vaginal discharge which is thick in consistency, and gets aggravated when you are on steroid (methylprednisone) is most likely due to candidal infection. The slight metallic smell can be due to the water works vaginal cleansing system which consists of a stainless steel nozzle inserted in the vagina.
Methylprednisone decreases the immunity of the body and hence the fungal infections like candidiasis become common. Diflucan is flucanozole and is the right treatment for vaginal candidiasis if taken in right doses and for right duration.
I would suggest you to get your vaginal smear examination done to detect the type of candidal infection (albicans or non-albicans) and get the fluconazole treatment accordingly, the doses differ for the two types. Moreover, avoid using water works vaginal cleansing system as it is not advised to be used during vaginal infection.Do stop taking methylprednisone after the complete dose.
Also, I would advise you to get your blood sugar levels tested, as the vaginal candidiasis is common in patients with diabetes mellitus.
Hope you found the answer helpful. Please do get back for further queries.
Wishing you good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Deepti Verma 20 hours later
Talk to my physician and she said that if I don't have any other symptoms other than the discharge that she isn't going to prescribe anything unless I have more symptoms.
doctor
Answered by Dr. Deepti Verma 3 hours later
Brief Answer:
Candidal infection should be ruled out

Detailed Answer:
Hi XXXXXX, thanks for responding. Thick white vaginal discharge with odour needs to be evaluated by a pathological examination of the vaginal smear, as further treatment has to be decided. Moreover, methylprednisone predisposes to vaginal candidal infection, and hence should be looked for in your case.
Hope you found the answer helpful. Please do get back for further queries.
Wishing you good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  

Recent questions on  Vaginal infection

doctor1 MD

Hello, recently I have been having a lot of vaginal problems. I treated myself for Bacterial Vaginosis with some flagyl and it lead to a yeast...

doctor1 MD

Hi, I've been in and out of the doctor's office. Negative to all STD's, vaginal infections, and bladder infections. What is wrong with me? We have...

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...Just recently I have had sex, I noticed that when I urinate it burns...

doctor1 MD

I recently went to the gynecologist and was treated with antibiotics for a vaginal infection. I was also told that I could use rephresh to help...

doctor1 MD

I had my surgical abortion on may then i got 2 proper periods on time but the third period is 9 days late please help,i hv done the hcg test came...

doctor1 MD

Hi there, I’ve had white/yellowish dishcharge for a couple of days now. Itching, but no odour. I saw my Gynae today and he said it could be a yeast...

doctor1 MD

I don't believe I have an STD , recently, my vagina (don't know the proper term) but where my hole is had a lot of irritation, when I woke it hurts...